Physicians' Academy for Cardiovascular Education

RAAS inhibition in heart failure: corner stone of therapy & potassium homeostasis

May 22, 2016 - news

Prof. Zannad explained the implementation of RAAS inhibitors (RAASi) for the treatment of HF in clinical practice and their clinical impact. He showed that RAASi are frequently omitted or discontinued in clinical practice, although HF guidelines strongly recommend the use of RAASi for several indications. Data of the ESC heart failure registry revealed that while ACEi or ARBs were quite frequently prescribed by practitioners, MRAs were not offered to ~30% of the eligible HF patients with reduced ejection fraction (HFrEF) (1). In addition and more importantly, patients who did receive medication, were frequently underdosed, because these patients were at increased risk for concomitant adverse events (2-4). These adverse events comprised mainly persistent and consistent hyperkalaemia and/or worsening renal function. Unfortunately, these events are frequently associated with HF (2-4).

In a retrospective study, the frequency of underdosing of RAASi was independent of risk factors such as chronic kidney disease (CKD) and diabetes, and was noted in about two third of patients. Furthermore, discontinuation was observed in 15-25% of patients (5). A dramatic effect on mortality in patients that did not receive or discontinued therapy with RAASi was reported by a Swedish registry (6). The risk doubled compared with patients receiving the therapy, regardless of having renal insufficiency. A second study showed similar results for patients with stage 3-4 CKD, HF and diabetes and remarkably, mortality rates were almost comparable for patients who received reduced doses and those who discontinued. These increased risks of mortality are similar for all types of RAASi.

*“Dose reduction or discontinuation is not always needed, as hyperkalaemia is just a very expected adverse event of RAASi”*

However, said Zannad, ‘dose reduction or discontinuation is not always needed, as hyperkalaemia is just a very expected adverse event of RAASi’. Potassium levels quickly rise after induction of RAASi, but the risk of hyperkalaemia is low if you monitor potassium properly. Only potassium levels above 5.5 mmol/L increase the risk of mortality (7), meaning that there is not much concern when potassium levels are elevated but stay below 5 mmol/L. Therefore, discontinuation of RAASi is not needed when levels are below this line and only dose reduction or temporary dose reduction should be considered. Moreover, if a patient has hyperkalaemia, this does not deny the patient from benefit: it was demonstrated that also patients with high potassium levels benefit from spironolactone treatment, since patients with high and low potassium levels had a similar decreased risk of death as placebo-treated patients (7). Comparable results have also been shown with eplerenone for HFrEF patients (8).

Hence, Zannad emphasised that patients be maintained on RAASi medication when they are at risk of hyperkalaemia, thereby offering patients a life-saving therapy. Hyperkalaemia can be prevented by monitoring potassium levels, which can be done by e.g. telemedicine. Discontinuation and reinitiating medication can be guided by an algorithm, for instance as used in EMPHASIS-HF (8). Moreover, this algorithm provides information about how frequently potassium levels should be checked. Unfortunately, it has been shown that measurements of potassium are not regularly executed in common practice (9). In the nearby future, new potassium binders may optimise RAASi therapy, by allowing uptitration of the dose of RAASi. However, their preventive value needs to be investigated.

References

Show references